Texas, 2011

Ice Storm and Winter Storm in Texas, February 3 to 4, 2011

February 3 to 4, 2011 · NWS HGX · 23 events in 21 counties and zones

A very cold air mass was in place in early February with overnight lows in the teens and 20s. low pressure system moved from west to east across northern Texas on February 3rd and 4th drawing Gulf moisture into the area in the form of freezing rain and drizzle with some snow also occurring well north and northwest of Houston.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A very cold air mass was in place in early February with overnight lows in the teens and 20s. low pressure system moved from west to east across northern Texas on February 3rd and 4th drawing Gulf moisture into the area in the form of freezing rain and drizzle with some snow also occurring well north and northwest of Houston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 3, 8:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 3, 8:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
841 PM CST THU FEB 3 2011

.DISCUSSION...
FIRST BATCH OF 00Z MODEL DATA ARRIVING THIS EVENING STILL SUPPORTS THE
OVERNIGHT SOUTHEAST TEXAS FORECAST OF MIXED FROZEN PRECIPITATION TRANSITIONING
OVER TO MOSTLY SNOW BY MORNING. STATE RADAR IMAGES ARE STARTING TO SHOW
WEAK ECHOES (ESPECIALLY JUST TO OUR WEST)...AND SURFACE OBSERVATIONS
ALONG WITH PUBLIC/MEDIA/EMERGENCY MANAGEMENT DOWN TO OUR SOUTH ARE INDICATING
ENOUGH FREEZING RAIN IS FALLING TO CAUSE ACCIDENTS AND FORCE THE CLOSING
OF SOME MAJOR ROADS AND INTERSTATES. THE 00Z NAM APPEARS TO BE CORRECTLY
NAILING THE 03Z HILL COUNTRY AREA BURST...AND THE MODEL FILLS IN MUCH
OF SOUTHEAST TEXAS WITH LOW PRECIPITATION AMOUNTS BY 09Z. CURRENT THINKING
HAS CHANGED LITTLE FROM THE PREVIOUS FORECAST PACKAGE (REFER TO THE
WINTER STORM WARNING - WSWHGX - AND THE PREVIOUS FORECAST DISCUSSION
BELOW).  42/34/31/38
&&

.PREV DISCUSSION... /ISSUED 602 PM CST THU FEB 3 2011/

AVIATION...
THOUGH RECENT HOUSTON AREA MID-DAY ACARS SOUNDINGS HAVE SHOWN
PROFILES FAVORABLE FOR -SN DEVELOPMENT...STILL AWAITING THE ONSET
FOR NORTHERN SNOW WITH A SOUTHERN SLEET/SNOW MIX. KCRP REPORTING
-FZDZ AT LATEST OB...WITH A QUIET RADAR OVER OUR AREA. STILL
BITING ON WHAT THE PROGS HAVE BEEN ADVERTISING ALL ALONG...LATE
EVENING LIGHT SNOW SHOWERS FROM KIAH NORTHWARD AND A SLEET/SNOW
MIX HOBBY SOUTHWARD. THE 04Z-14Z TIME PERIOD IS WHEN ALL LIGHT
PRECIPITATION WILL BE IN THE FORM OF SNOW....POSSIBLE MIXTURE OF
FZRA/SLEET/FLURRIES ALONG THE COAST EARLY THEN AN EARLY FRIDAY
MORNING TRANSITION TO -SHSN. MVFR DECKS/VISBIES WITHIN -SHSN...IFR
ON ISLAND. WESTERN HIGH PRESSURE EXPANDING IN TOMORROW AFTERNOON
WILL SCOUR SKIES OUT TO SCT-FEW VFR...MAINTAIN NEAR-10 KT
NORTHWESTERLIES...BY END OF PERIOD. 31

PREV DISCUSSION... /ISSUED 325 PM CST THU FEB 3 2011/

DISCUSSION...
THE ICE PORTION OF THE WINTER WEATHER EVENT IS ALREADY UNFOLDING
WITH FREEZING RAIN AND SLEET OCCURRING OVER GALVESTON AND CHAMBERS
COUNTIES. KHGX RADAR SHOWS SOME MODERATE RETURNS IN CHAMBERS
COUNTY. TEMPERATURES ARE 29 TO 32 IN THIS AREA. GFS BUFR
SOUNDINGS AND THE 18Z NAM SHOW SOME WARMING NEAR THE 850 MB LAYER
OVER THE FAR EASTERN PART OF THE CWA. WILL CALL FREEZING
RAIN MIXED WITH SLEET EAST OF A LINE FROM SARGENT TO DOWNTOWN
HOUSTON TO LIVINGSTON THROUGH 06Z. EXCEPT OVER GALVESTON AND
CHAMBERS COUNTIES...AMOUNTS SHOULD BE VERY LIGHT...BUT SOME
PATCHES OF ICE COULD BEGIN TO DEVELOP ON BRIDGES/OVERPASSES.
AFTER MIDNIGHT...WILL SHIFT THE FREEZING RAIN THREAT TO A SARGENT
TO LEAGUE CITY TO LIBERTY LINE AND EASTWARD. FURTHER WEST...EXPECTING
ALL SNOW WEST OF A LINE FROM EAGLE LAKE TO SEALY TO HUNTSVILLE TO
CROCKETT...WITH A MIX OF SLEET AND SNOW EAST OF THAT LINE FOR THE
DURATION OF THE EVENT.

WATER VAPOR IMAGERY SHOWS THE UPPER LOW STILL BACK OVER THE BIG
BEND REGION THIS AFTN. THE SYSTEM WILL FINALLY LIFT EAST
TONIGHT/THURSDAY WITH LIFT INCREASING AND UPPER FLOW BECOMING MORE
DIFFLUENT DURING THE OVERNIGHT HOURS. GFS BUFR SOUNDINGS SHOW
THAT THE AIRMASS DOES NOT BECOME FULLY SATURATED OVER MOST OF THE
CWA UNTIL AROUND MIDNIGHT...WITH THE BEST SATURATION (UP TO THE
-8 TO -10C LEVEL) FROM AROUND MIDNIGHT TO MID MORNING FRIDAY. THIS
IS WHEN THE MAIN PRECIP EVENT WILL TAKE PLACE. THINKING SNOW/SLEET
ACCUMULATIONS GENERALLY IN THE 1 TO 2 INCH RANGE...WITH ICE
ACCUMULATIONS IN THE FAR SOUTHEAST OF 1/10 TO POSSIBLY 1/4 INCH.
FRONTOGENESIS TAKES PLACE IN THE 850 MB LAYER WHICH COULD HELP
RESULT IN SOME BANDS OF HEAVIER SNOWFALL...WITH ISOLATED
ACCUMULATIONS OF 3 TO 4 INCHES. THIS SEEMS MOST LIKELY TO OCCUR
OVER THE NW HALF OF THE AREA BASED ON THE LATEST MODEL GUIDANCE.
SPC DAY 1 OUTLOOK CONTINUES TO CALL FOR A CHANCE OF THUNDER
OVERNIGHT. WILL NOT MENTION IN THE FORECAST BUT ANY CONVECTION
THAT DEVELOPS COULD CONTRIBUTE TO 3 TO 4 INCH AMOUNTS. EVEN IF
AMOUNTS REMAIN LOW...THE VERY COLD SFC TEMPS IN THE 20S WILL MEAN
MAJOR PROBLEMS ON THE ROADWAYS LATE TONIGHT/EARLY FRIDAY.
SOMETIMES THE SMALLER SNOW/SLEET ACCUMULATIONS CAN TURN INTO A
GLAZE ON ROADWAYS AS THIS FORECASTER EXPERIENCED ONCE WHILE LIVING
IN OKLAHOMA. IN ADDITION TO THE ICY ROADS...WIND CHILLS IN THE
TEENS ARE LIKELY OVERNIGHT/FRIDAY MORNING.

THE PRECIP SHOULD WIND DOWN MID TO LATE MORNING AS THE LIFT SHIFTS
EAST OF THE AREA. LOW CLOUDS WILL PERSIST IN THE WAKE OF THE
PRECIP. PARTIAL CLEARING WILL DEVELOP OVER THE SW ZONES BY MIDDAY
AND AREA WIDE BY LATE AFTN. ENOUGH CLEARING SHOULD OCCUR TO ALLOW
TEMPS TO WARM ABOVE FREEZING FOR A FEW HOURS FRI AFTN. SKIES WILL
CLEAR OUT EARLY FRI EVENING. THE COMBINATION OF CLEAR
SKIES...LIGHT WINDS...AND POSSIBILITY OF LINGERING SNOW/SLEET
COVER WILL RESULT IN ANOTHER HARD FREEZE FRIDAY NIGHT. THIS COULD
END UP BEING THE COLDEST NIGHT OF THE EVENT. REFREEZING IS LIKELY
ON ROADWAYS WITH POSSIBILITY OF BLACK ICE FORMING ON
BRIDGES/OVERPASSES. TEMPS WILL FINALLY WARM ABOVE FREEZING LATE
MORNING SATURDAY. SUNSHINE SHOULD ALLOW FOR MAX TEMPS IN THE
LOWER/MID 50S SATURDAY AFTN. SATURDAY NIGHT WILL BE CLEAR AND COOL
WITH A LIGHT FREEZE OVER THE NORTHERN HALF OF THE AREA.

TOOK A GOOD LOOK AT THE DAYS 4-7 FORECAST THIS AFTN. THE 12Z
GFS/ECMWF ARE IN BETTER AGREEMENT THAN ON PREVIOUS DAYS WITH THE
TIMING OF THE FRONTS NEXT WEEK. SUNSHINE IS EXPECTED AGAIN SUNDAY
WITH TEMPS AT LEAST CLOSER TO SEASONABLE NORMALS. THE NEXT COLD
FRONT WILL CROSS THE AREA LATE SUNDAY...FOLLOWED BY A CONTINUATION
OF BELOW NORMAL TEMPS EARLY NEXT WEEK. ATMOSPHERE WILL REMAIN TOO
DRY FOR PRECIP WITH THIS FROPA. FREEZING TEMPS ARE EXPECTED
NORTHERN HALF SUNDAY NIGHT AND MOST INLAND AREAS MONDAY NIGHT.
WARM ADVECTION DEVELOPS LATE TUESDAY AHEAD OF THE NEXT UPPER
TROUGH WITH A LOW LEVEL JET TRANSPORTING DEEPER MOISTURE INTO THE
AREA. EXPECT CLOUDS TO FILL IN WITH A ROUND OF SHOWERS TUE
NIGHT/WEDNESDAY MORNING. MODELS HAVE TRENDED MUCH WARMER FOR
WEDNESDAY...NOW THE WARMEST DAY...SO WINTRY PRECIP NO LONGER
APPEARS TO BE A THREAT. THE NEXT COLD FRONT WILL SURGE THROUGH THE
AREA LATE WEDNESDAY. TEMPS ALOFT ARE ACTUALLY COLDER BEHIND THIS
FRONT THAN THE CURRENT AIRMASS...SO A HARD FREEZE APPEARS POSSIBLE
AGAIN LATE NEXT WEEK.

35/41/46/33/DH

MARINE...
WILL MAINTAIN THE CURRENT SCA/SCEC CONFIGURATIONS FOR THE COASTAL
WATERS/BAYS THRU TOMORROW. WHILE WINDS REMAIN MARGINAL FOR SCA ON
THE NEARSHORE WATERS...THERE IS ENOUGH UNCERTAINTY TO KEEP THINGS
IN PLACE. SIMILAR THEORY FOR THE BAYS AND THE SCEC. WINDS/SEAS TO
DECREASE AREAWIDE SAT AFTN INTO SUN AS HIGH PRESSURE SETTLES OVER
THE AREA. THE NEXT COLD FRONT IS STILL ON TARGET FOR A SUN NIGHT/
EARLY MON MORNING PASSAGE INTO THE COASTAL WATERS. ADVISORIES ARE
LIKELY ONCE AGAIN.  41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      22  35  22  53  30 /  80  30  10   0   0
HOUSTON (IAH)              25  36  22  53  34 /  80  60  10   0   0
GALVESTON (GLS)            29  38  31  53  43 /  80  60  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH FRIDAY AFTERNOON FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, Feb 3, 4:57 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
457 PM CST THU FEB 3 2011

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-041200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
457 PM CST THU FEB 3 2011

...WINTER STORM WARNING IN EFFECT THROUGH NOON ON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAYS ONE AND TWO...TONIGHT AND FRIDAY

PLEASE SEE THE WINTER STORM WARNING FOR MORE DETAILS ON THIS POTENTIALLY
DANGEROUS WINTER WEATHER EVENT.

THE COLD ARCTIC AIR MASS WILL REMAIN IN PLACE. MOISTURE LEVELS WILL
CONTINUE TO INCREASE ACROSS THE AREA TONIGHT. THE MOST SIGNIFICANT
PRECIPITATION IS EXPECTED TO OCCUR FROM AROUND MIDNIGHT TONIGHT TO
AROUND MID MORNING ON FRIDAY. WITH TEMPERATURES REMAINING BELOW
FREEZING FOR THE DURATION OF THIS EVENT...ROADWAYS...ESPECIALLY
BRIDGES AND OVERPASSES...WILL LIKELY BECOME ICED OVER...EVEN WITH
LIGHT PRECIPITATION AMOUNTS. ELEVATED SURFACES LIKE BRIDGES AND
OVERPASSES WILL BE THE MOST SEVERELY IMPACTED. ROAD CONDITIONS WILL
BE AT THEIR WORST EARLY FRIDAY MORNING. IN ADDITION...POWER OUTAGES
WILL BE POSSIBLE. GUSTY WINDS WILL RESULT IN WIND CHILLS IN THE
TEENS THROUGH FRIDAY MORNING.

METEOROLOGISTS WILL CONTINUE TO MONITOR THIS SITUATION AND UPDATE THE
FORECAST AS NEEDED. RESIDENTS SHOULD CONTINUE TO CLOSELY MONITOR THE
LATEST DEVELOPMENTS ON THIS POTENTIALLY DANGEROUS WINTER WEATHER EVENT.

.DAY THREE...SATURDAY

EVEN THOUGH SKIES WILL BE CLEAR AND ALL WEATHER WILL BE OFF TO OUR EAST...THERE
IS A CHANCE THAT ANY MOISTURE LEFT OVER ON AREA ROADS COULD FREEZE OVER
AND PRODUCE DANGEROUS DRIVING CONDITIONS. RESIDENTS SHOULD CLOSELY MONITOR
THIS SITUATION AND BE PREPARED TO REMAIN OFF AREA ROADS DANGEROUS CONDITIONS
EXIST.

.DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 ice storm, 8 winter storm. Local standard time, as filed.

Ice Storm, Matagorda

When
February 3, 10:00 PM CST to February 4, 9:00 AM CST
Where
Matagorda forecast zone
Reported by
Emergency Manager
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle led to icy roads, especially bridges and overpasses, and numerous accidents. Between one and two tenths of an inch of ice accumulated.

Ice Storm, Jackson

When
February 3, 10:00 PM CST to February 4, 9:00 AM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
28.954, -96.578 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle led to icy roads, especially bridges and overpasses, and numerous accidents. Between one and two tenths of an inch of ice accumulated.

Ice Storm, Wharton

When
February 3, 10:00 PM CST to February 4, 9:00 AM CST
Where
Wharton forecast zone
Reported by
Emergency Manager
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle led to icy roads, especially bridges and overpasses, and numerous accidents. Between one and two tenths of an inch of ice accumulated.

Ice Storm, Colorado

When
February 3, 10:00 PM CST to February 4, 9:00 AM CST
Where
Colorado forecast zone
Reported by
Emergency Manager
Coordinates
29.621, -96.526 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle led to icy roads, especially bridges and overpasses, and numerous accidents. Between one and two tenths of an inch of ice accumulated.

Ice Storm, Austin

When
February 3, 10:00 PM CST to February 4, 9:00 AM CST
Where
Austin forecast zone
Reported by
Emergency Manager
Coordinates
29.887, -96.278 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle led to icy roads, especially bridges and overpasses, and numerous accidents. Between one and two tenths of an inch of ice accumulated.

Ice Storm, Brazoria

When
February 3, 11:00 PM CST to February 4, 10:00 AM CST
Where
Brazoria forecast zone
Reported by
Emergency Manager
Coordinates
29.168, -95.434 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle led to icy roads, especially bridges and overpasses, and numerous accidents. Between one and two tenths of an inch of ice accumulated.

Ice Storm, Galveston

When
February 3, 11:00 PM CST to February 4, 10:00 AM CST
Where
Galveston forecast zone
Reported by
Emergency Manager
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle led to icy roads, especially bridges and overpasses, and numerous accidents. Between one and two tenths of an inch of ice accumulated.

Ice Storm, Fort Bend

When
February 3, 11:00 PM CST to February 4, 10:00 AM CST
Where
Fort Bend forecast zone
Reported by
Emergency Manager
Coordinates
29.528, -95.771 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle led to icy roads, especially bridges and overpasses, and numerous accidents. Between one and two tenths of an inch of ice accumulated. Over a thousand car accidents were reported in the greater Houston area with closure of all toll roads and large sections of interstates.

Ice Storm, Montgomery

When
February 3, 11:00 PM CST to February 4, 10:00 AM CST
Where
Montgomery forecast zone
Deaths
0 direct, 2 indirect
Reported by
Emergency Manager
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle led to icy roads, especially bridges and overpasses, and numerous accidents. Between one and two tenths of an inch of ice accumulated. Over a thousand car accidents were reported in the greater Houston area with 3 fatalities.

Winter Storm, Walker

When
February 3, 11:00 PM CST to February 4, 10:00 AM CST
Where
Walker forecast zone
Reported by
Law Enforcement
Coordinates
30.739, -95.572 (the zone’s center; the record gives no point)

A period of freezing drizzle ended as light snow. Ice accumulations were around a tenth of an inch and created icy conditions on roadways. Snow accumulations were an inch or less.

Winter Storm, Grimes

When
February 3, 11:00 PM CST to February 4, 10:00 AM CST
Where
Grimes forecast zone
Reported by
Law Enforcement
Coordinates
30.544, -95.985 (the zone’s center; the record gives no point)

A period of freezing drizzle ended as light snow. Ice accumulations were around a tenth of an inch and created icy conditions on roadways. Snow accumulations were an inch or less.

Winter Storm, Washington

When
February 3, 11:00 PM CST to February 4, 10:00 AM CST
Where
Washington forecast zone
Reported by
Law Enforcement
Coordinates
30.215, -96.403 (the zone’s center; the record gives no point)

A period of freezing drizzle ended as light snow. Ice accumulations were around a tenth of an inch and created icy conditions on roadways. Snow accumulations were an inch or less.

Ice Storm, Austin

When
February 3, 11:00 PM CST to February 4, 10:00 AM CST
Where
Austin forecast zone
Reported by
Law Enforcement
Coordinates
29.887, -96.278 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle occurred overnight on the 3rd into the morning of the 4th. A glaze of a tenth of an inch or so created icy conditions on roadways with numerous accidents.

Ice Storm, Colorado

When
February 3, 11:00 PM CST to February 4, 10:00 AM CST
Where
Colorado forecast zone
Reported by
Law Enforcement
Coordinates
29.621, -96.526 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle occurred overnight on the 3rd into the morning of the 4th. A glaze of a tenth of an inch or so created icy conditions on roadways with numerous accidents.

Ice Storm, Waller

When
February 3, 11:00 PM CST to February 4, 10:00 AM CST
Where
Waller forecast zone
Reported by
Law Enforcement
Coordinates
30.011, -95.988 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle occurred overnight on the 3rd into the morning of the 4th. A glaze of a tenth of an inch or so created icy conditions on roadways with numerous accidents.

Winter Storm, Brazos

When
February 4, 12:00 AM CST to 12:00 PM CST
Where
Brazos forecast zone
Reported by
Emergency Manager
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

A period of freezing drizzle was followed by period of snow. Snow accumulated 1 to 2 inches on top of an icy glaze.

Ice Storm, Liberty

When
February 4, 12:00 AM CST to 12:00 PM CST
Where
Liberty forecast zone
Reported by
Emergency Manager
Coordinates
30.152, -94.812 (the zone’s center; the record gives no point)

A period of freezing rain and drizzle fell overnight on the 3rd into in the morning of the 4th. Between one and two tenths of an inch of ice accumulated. This created icy roadways with numerous accidents.

Winter Storm, Burleson

When
February 4, 12:00 AM CST to 12:00 PM CST
Where
Burleson forecast zone
Reported by
Emergency Manager
Coordinates
30.493, -96.621 (the zone’s center; the record gives no point)

A period of freezing rain was followed by period of snow. Around a tenth of an inch of ice and around 1 inch of snow accumulated.

Winter Storm, Madison

When
February 4, 12:00 AM CST to 12:00 PM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
30.966, -95.928 (the zone’s center; the record gives no point)

A period of freezing drizzle was followed by period of snow. Snow accumulated 1 to 2 inches on top of an icy glaze.

Winter Storm, Houston

When
February 4, 12:00 AM CST to 12:00 PM CST
Where
Houston forecast zone
Reported by
Emergency Manager
Coordinates
31.318, -95.423 (the zone’s center; the record gives no point)

A period of freezing drizzle was followed by period of snow. Snow accumulated 1 to 2 inches on top of an icy glaze.

Ice Storm, San Jacinto

When
February 4, 12:00 AM CST to 10:00 AM CST
Where
San Jacinto forecast zone
Reported by
Law Enforcement
Coordinates
30.580, -95.167 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle occurred overnight on the 3rd into the morning of the 4th. A glaze of a tenth of an inch or so created icy conditions on roadways with numerous accidents.

Ice Storm, Polk

When
February 4, 12:00 AM CST to 10:00 AM CST
Where
Polk forecast zone
Reported by
Law Enforcement
Coordinates
30.793, -94.830 (the zone’s center; the record gives no point)

A period of freezing rain and freezing drizzle occurred overnight on the 3rd into the morning of the 4th. A glaze of a tenth of an inch or so created icy conditions on roadways with numerous accidents.

Winter Storm, Trinity

When
February 4, 12:00 AM CST to 11:00 AM CST
Where
Trinity forecast zone
Reported by
Law Enforcement
Coordinates
31.089, -95.135 (the zone’s center; the record gives no point)

A period of freezing drizzle ended as light snow. Ice accumulations were around a tenth of an inch and created icy conditions on roadways. Snow accumulations were an inch or less.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Montgomery2011-02-0431MaleVehicle/Towed TrailerIndirect
Ice Storm, Montgomery2011-02-0456MaleVehicle/Towed TrailerIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285509, 285510, 285511, 285512, 285513, 285515, 285516, 285517, 285519, 285529, 285530, 285531, 285532, 285533, 285534, 285494, 285523, 285525, 285526, 285527, 285535, 285536, 285537.